Alert archive / Minnesota / Red Flag Warnings in 2020

Red Flag Warning 5, NWS Sioux Falls, SD

October 6, 20208 counties in Minnesota; 7 counties in Iowa

NWS Sioux Falls, SD issued this red flag warning at Oct 6, 2020, 3:22 AM CDT for 8 counties in Minnesota; 7 counties in Iowa. It took effect at Oct 6, 2020, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 6, 2020, 3:22 AM CDT (08:22 UTC)
In effect from
Oct 6, 2020, 12:00 PM CDT
Expired
Oct 6, 2020, 7:00 PM CDT
In force
7 hr
Issued by
NWS Sioux Falls, SD

Counties Clay County, IA, Dickinson County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN

The radar

The Sioux Falls radar (KFSD), 77 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2142 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

193 
WWUS83 KFSD 060822
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
322 AM CDT Tue Oct 6 2020

IAZ001>003-012>014-020-MNZ071-072-080-081-089-090-097-098-NEZ249-
SDZ255>258-061800-
/O.NEW.KFSD.FW.W.0005.201006T1700Z-201007T0000Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Lincoln-Murray-
Cottonwood-Nobles-Jackson-Pipestone-Rock-
Extreme Northeast Nebraska-Lower Brule And Lake Andes Vicinity-
Middle James River Valley-Middle Big Sioux River Valley-
Lower James River To Lower Big Sioux River Valley-
322 AM CDT Tue Oct 6 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONES 001, 002, 003, 012, 013, 014, 020, 071, 072, 080, 
081, 089, 090, 097, 098, 249, 255, 256, 257, AND 258...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning, which is in effect from noon today to 7 PM CDT this
evening. 

* AFFECTED AREA...Fire weather zones 001, 002, 003, 012, 013, 014,
  and 020 in northwest Iowa. Fire weather zones 071, 072, 080,
  081, 089, 090, 097, and 098 in southwest Minnesota. Fire weather
  zone 249 in northeast Nebraska. Fire weather zone 255 in south 
  central South Dakota. Fire weather zones 256, 257, and 258 in 
  southeast South Dakota.
 
* WIND...Westerly winds sustained 15 to 25 mph this afternoon.
  Winds may gusts between 25 and 35 mph at times, perhaps locally
  higher in portions of southwest Minnesota. 

* HUMIDITY...Minimum relative humidity values between 21 and 28
  percent. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
404 
WWUS83 KFSD 061632
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
1132 AM CDT Tue Oct 6 2020

IAZ001>003-012>014-020-MNZ071-072-080-081-089-090-097-098-NEZ249-
SDZ255>258-070000-
/O.CON.KFSD.FW.W.0005.201006T1700Z-201007T0000Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Lincoln-Murray-
Cottonwood-Nobles-Jackson-Pipestone-Rock-
Extreme Northeast Nebraska-Lower Brule And Lake Andes Vicinity-
Middle James River Valley-Middle Big Sioux River Valley-
Lower James River To Lower Big Sioux River Valley-
1132 AM CDT Tue Oct 6 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 
001, 002, 003, 012, 013, 014, 020, 071, 072, 080, 081, 089, 090, 
097, 098, 249, 255, 256, 257, AND 258...

* AFFECTED AREA...Fire weather zones 001, 002, 003, 012, 013, 
  014, and 020 in northwest Iowa. Fire weather zones 071, 072, 
  080, 081, 089, 090, 097, and 098 in southwest Minnesota. Fire 
  weather zone 249 in northeast Nebraska. Fire weather zone 255 
  in south central South Dakota. Fire weather zones 256, 257, 
  and 258 in southeast South Dakota. 

* WIND...Westerly winds sustained 15 to 25 mph this afternoon. 
  Winds may gusts between 25 and 35 mph at times, perhaps 
  locally higher in portions of southwest Minnesota.

* HUMIDITY...Minimum relative humidity values between 21 and 28 
  percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
068 
WWUS83 KFSD 062352
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
652 PM CDT Tue Oct 6 2020

...RED FLAG WARNING FOR SOUTHEAST SOUTH DAKOTA, SOUTHWEST
MINNESOTA, NORTHEAST NEBRASKA, AND PORTIONS OF NORTHWEST IOWA WILL
EXPIRE AT 7 PM CDT...

IAZ001>003-012>014-020-MNZ071-072-080-081-089-090-097-098-NEZ249-
SDZ255>258-070100-
/O.EXP.KFSD.FW.W.0005.000000T0000Z-201007T0000Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Lincoln-Murray-
Cottonwood-Nobles-Jackson-Pipestone-Rock-
Extreme Northeast Nebraska-Lower Brule And Lake Andes Vicinity-
Middle James River Valley-Middle Big Sioux River Valley-
Lower James River To Lower Big Sioux River Valley-
652 PM CDT Tue Oct 6 2020

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR LOW
HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 001, 002, 003, 
012, 013, 014, 020, 071, 072, 080, 081, 089, 090, 097, 098, 249, 
255, 256, 257, AND 258...

Gusty west winds have weakened greatly across the region, limiting
the threat of rapidly spreading wildfires from strong winds. 
After sunset, winds will fall to 10 mph or less with humidity 
rapidly rising to 30 to 50 percent.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Oct 5, 10:50 PM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Oct 5, 10:50 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Sioux Falls SD
1050 PM CDT Mon Oct 5 2020

.SHORT TERM...(This Evening through Tuesday)
Issued at 238 PM CDT Mon Oct 5 2020

Gusty northwest winds developing across the area following surface
trough moving through the area.  Surface winds are expected to
decrease with sunset tonight and remain light overnight.

Southwesterly to westerly flow is expected to draw unseasonable mild
air into the region tomorrow, and under mostly clear skies, should
see temperatures warm into the upper 70s and 80s in most locations.
While temperatures are expected to be 15-20 degrees above normal, it
appears we will still be 5-10 degrees below record level. With dew
points remaining in the lower 40s through much of the day, expect
fire danger to increase as mixed layer grows and 20-30 knots of wind
aloft mixes towards the surface.  Will be close to red flag
conditions as relative humidity falls to 22-29 percent. The most
critical RH values look to be along the Missouri River Valley.
Strongest winds look to be across southwest Minnesota, where we
could see winds gusting to near 35 knots.  Lesser speeds are
expected across the remainder of the forecast area, but with the RH
near 25 percent in most locations, will be teetering on the edge of
red flag conditions.

.LONG TERM...(Tuesday Night through Monday)
Issued at 238 PM CDT Mon Oct 5 2020

Dry and mild conditions continue as ridge across the west spills
into the Plains. 850 hpa temperatures creep towards 2-3 standard
deviations above normal maximizing on Friday. Have left NBM values
as is, since they are close to the 75-80th percentile of guidance
values. Stout southerly flow remains across the plains through the
weekend, resulting in mild and dry conditions continuing through the
the weekend. Elongated trough is expected to develop across the
Northern Plains late in the weekend, potentially creating a
precipitation chance early next week; however, moisture recovery
looks to be difficult in the wake of Delta impacting the Gulf
Coast.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1047 PM CDT Mon Oct 5 2020

VFR conditions will prevail through the period. Expect mostly
clear skies and light winds overnight, turning westerly by
Tuesday morning. West winds will increase through the morning with
gusts 15-25 kts developing by afternoon.

&&

.FIRE WEATHER...
Issued at 327 PM CDT Mon Oct 5 2020

Portions of the forecast area once again outlined in elevated
fire danger by SPC for Tuesday. Unseasonably mild temperatures
will lead to relative humidities falling to near 25 percent
tomorrow afternoon. With diurnal mixing, will see stronger winds
mix towards the surface creating gusty conditions after 15-16Z.
Strongest wind gusts will be across southwest Minnesota, but could
see frequent gusts to 25 mph across the entire forecast area
tomorrow afternoon. With the RH criteria of 20 percent across
south central South Dakota, it may be tough to reach the critical
thresholds, but areas to the northeast may reach criteria for a
few hours. Given the marginal conditions, have opted to hold off
and not highlight further in a fire weather watch, but will
outline threat in headlines on fire weather products.

Lighter winds on Wednesday will briefly lessen fire weather concerns
across the area.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...BT
LONG TERM...BT
AVIATION...BP
FIRE WEATHER...BT

Nearby

Red Flag Warnings in Minnesota, 2020Red Flag Warnings in Iowa, 2020Red Flag Warnings in South Dakota, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.